Alert archive / Alabama / Flash Flood Warnings in 2021

Flash Flood Warning 53, NWS Birmingham, AL

October 4, 2021Montgomery County, Alabama

NWS Birmingham, AL issued this flash flood warning at Oct 4, 2021, 1:33 PM CDT for Montgomery County, Alabama. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2021, 1:33 PM CDT (18:33 UTC)
Expired
Oct 4, 2021, 3:00 PM CDT
In force
87 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Montgomery County, AL

The radar

The Maxwell AFB radar (KMXX), 65 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
565 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

881 
WGUS54 KBMX 041833
FFWBMX
ALC101-042000-
/O.NEW.KBMX.FF.W.0053.211004T1833Z-211004T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
133 PM CDT Mon Oct 4 2021

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Northwestern Montgomery County in south central Alabama...

* Until 300 PM CDT.

* At 133 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Montgomery, Woodcrest, Maxwell Air Force Base, Dannelly Field, 
  Hunter, Montgomery Riverwalk Stadium, Alabama State Capitol and 
  Alabama State University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3232 8649 3232 8648 3232 8647 3233 8648
      3233 8649 3234 8648 3234 8650 3235 8649
      3236 8649 3237 8648 3240 8644 3241 8640
      3242 8640 3241 8631 3237 8624 3230 8628
      3226 8644 3227 8646 3228 8648 3230 8649

FLASH FLOOD...RADAR INDICATED

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 6:49 AM CDT, 6 hours 44 minutes earlier.

Area forecast discussion, Oct 4, 6:49 AM CDT, 6 hours 44 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
649 AM CDT Mon Oct 4 2021

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 0340 AM CDT Mon Oct 04 2021/

Today, Tonight, and Tomorrow.

There's a lot of weather to talk about across Central Alabama for
the next few days.

Currently, a positively tilted upper-level trough is situated across
much of the eastern CONUS, and an associated surface front is now
draped across Central Alabama. This front has become somewhat
diffuse and hard to analyze, though it can be seen through out the 0-
1 km layer as a zone of southwesterly confluent flow. Nonetheless,
skies have cleared to the north of the front overnight (generally
along and north of the Black Warrior) and dense fog has developed
in the wake of earlier convection. A Dense Fog Advisory is in
effect for these areas through 9 AM.

Looking at water vapor imagery and mesoanalysis, it is clear to see
a couple shortwave troughs/vorticity maxima diving south through the
Mississippi River Valley and portions of the Plains. These
disturbances ride along the western edge of the parent synoptic
trough and will make their way into our region throughout the next
24 hours or so. As they dig south, our westerly 30 kt 500 mb flow
will become more southwesterly and nearly parallel the surface
front and axis of low-level confluence, which expected to be near
the I-85 corridor later today. This general zone will also see
modest instability (MLCAPE <1,500 J/kg) and PWs in the 1.7-1.9"
range. Periods of heavy rainfall are expected as a result.
Additionally, embedded thunderstorms could persist over the same
areas at times. Given rainfall rates in the 2-4" per hour range,
flash flooding is possible. Thus, a Flash Flood Watch has been
issued for these areas through Tuesday night.

Throughout tonight, the upper-level disturbance to our northwest is
expected to become more prominent as it establishes near the
ArkLaMiss. By then the disturbance will become more of a cutoff low
and the trough axis will begin to swing toward a more neutral tilt.
Stronger forcing for ascent will subsequently overspread the Deep
South by Tuesday morning. A 30 kt low-level jet is progged to advect
warm, moist air northward toward the Tennessee Valley and into the
occluding low. With the aid of anomalously high PWs and modest
instability, periods of heavy rainfall will be possible throughout
the day and could persist through tomorrow night across much of
the area. It's for these reasons the Flash Flood Watch covers the
majority of Central Alabama today despite the fact that many areas
along the I-20/59 corridors may not see heavy rainfall until
tomorrow.

40/Sizemore

.LONG TERM...
/Updated at 0340 AM CDT Mon Oct 04 2021/

Wednesday through Sunday.

The presence of the upper-level low will still be felt across the
region on Wednesday. In fact, additional heavy rainfall is
possible across areas east of I-65. The Flash Flood Watch may end
up being extended in time for these areas, but we'll allow time to
reassess for now. By then the primary vort max/occluded low will
have begun to retrograde to the northwest, and overall forcing is
expected to be not as strong. Nonetheless, PoPs remain quite high
for the eastern two-thirds of the area. Overall rainfall activity
will slowly depart to the east as the low-level jet weakens and
spreads northeast along the Appalachians. Drier air should then
begin to work into the area from the west on Thursday with
transition to westerly flow. PoPs have been reduced as a result.
Northwesterly flow should subsequently work into the region by
Friday, and a drier/warmer trend is forecast toward the weekend.

40/Sizemore

&&

.AVIATION...
12Z TAF Discussion.

Rain, low ceilings, and fog continues this morning. Seeing a
little break in the heavier activity but passing showers to
continue. Ceilings remain low through mid day then we get some
sun briefly then followed by more periods of showers and a few
storms. Ceilings lowering again at the end of the cycle.

16

&&

.FIRE WEATHER...

A weak surface front is draped across the area today and a mix of
clouds and fog will continue throughout this morning. Winds will
remain light and variable, though should favor a southerly
direction south of the boundary, and a northerly direction north
of the boundary. Nonetheless, elevated rain chances are forecast
for areas south of I-20 today. Rainfall could be heavy at times,
and flash flooding is possible. Rainfall becomes more widespread
on Tuesday with additional heavy rainfall possible farther north.
Drier and warmer conditions aren't expected until later this
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     78  63  74  64  77 /  50  70  90  80  90
Anniston    78  65  75  66  78 /  70  80  90  80  90
Birmingham  78  65  74  65  77 /  50  70  90  70  80
Tuscaloosa  80  66  75  65  78 /  50  50  90  50  60
Calera      77  66  74  66  77 /  60  80  90  70  80
Auburn      77  65  73  65  77 /  80  90  90  70  90
Montgomery  79  67  76  67  79 /  80  90  90  70  90
Troy        80  67  77  66  79 /  80  80  90  70  90

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch through late Tuesday night for the following
counties: Autauga...Bibb...Blount...Bullock...Calhoun...
Chambers...Cherokee...Chilton...Clay...Cleburne...Coosa...
Dallas...Elmore...Etowah...Hale...Jefferson...Lee...Lowndes...
Macon...Marengo...Montgomery...Perry...Pike...Randolph...
Russell...Shelby...St. Clair...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

Dense Fog Advisory until 9 AM CDT this morning for the following
counties: Blount...Fayette...Lamar...Marion...Pickens...
Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Oct 4, 9:03 AM CDT, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
903 AM CDT Mon Oct 4 2021

ALZ011>015-017>050-051715-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
903 AM CDT Mon Oct 4 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Periods of heavy rainfall are possible across portions of Central
Alabama through tonight. This could lead to flash flooding of low
lying or poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional heavy rainfall is possible across much of Central Alabama
Tuesday and Wednesday. This could lead to flash flooding of low
lying or poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through Wednesday.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 8:04 PM CDTAreal Flood AdvisoryBMXFayette, Walker116 min
Oct 3, 9:05 PM CDTFlash Flood WarningBMXFayette, Jefferson, Marion, Walker3 hr
Oct 3, 10:59 PM CDTAreal Flood AdvisoryBMXJefferson3 hr
Oct 4, 12:53 AM CDTAreal Flood AdvisoryBMXJefferson, St. Clair, Shelby3 hr
Oct 4, 1:23 AM CDTDense Fog AdvisoryBMXBlount, Fayette, Lamar, Marion, Pickens, Tuscaloosa and 2 more8 hr
Oct 4, 3:11 AM CDTFlash Flood WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 30 more3 days
Oct 4, 9:37 AM CDTAreal Flood AdvisoryBMXLee3 hr
Oct 4, 11:51 AM CDTAreal Flood AdvisoryBMXRussell3 hr
Oct 4, 12:20 PM CDTFlash Flood WarningBMXLee, Russell3 hr
Oct 4, 12:44 PM CDTAreal Flood AdvisoryBMXLowndes, Montgomery3 hr
Oct 4, 3:12 PM CDTSpecial Weather StatementBMXCoosa33 min
Oct 4, 3:21 PM CDTFlash Flood WarningBMXLee, Russell3 hr
Oct 4, 3:28 PM CDTFlash Flood WarningBMXLowndes, Montgomery3 hr
Oct 4, 4:40 PM CDTAreal Flood AdvisoryBMXChilton, Coosa3 hr
Oct 4, 4:56 PM CDTFlash Flood WarningBMXChilton3 hr
Oct 4, 5:09 PM CDTSpecial Weather StatementBMXBibb36 min
Oct 4, 5:09 PM CDTSpecial Weather StatementBMXShelby36 min
Oct 4, 5:16 PM CDTSevere Thunderstorm WarningBMXBibb29 min
Oct 4, 5:22 PM CDTSpecial Weather StatementBMXShelby23 min
Oct 4, 5:43 PM CDTSevere Thunderstorm WarningBMXShelby47 min
Oct 4, 5:47 PM CDTSevere Thunderstorm WarningBMXBibb, Shelby43 min
Oct 4, 6:02 PM CDTSpecial Weather StatementBMXShelby28 min
Oct 4, 6:17 PM CDTSpecial Weather StatementBMXJefferson28 min
Oct 4, 6:34 PM CDTSpecial Weather StatementBMXJefferson26 min

Nearby

Flash Flood Warnings in Alabama, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.